Our expert says:
Thank you for your email. I appreciate it is not easy admitting to these things and I value the trust you have shown.
The drug you are taking is a generic of the well known sleeping tablet, Stilnox. Zolpidem is its generic name and is one of a relatively new class of hypnotics known as the “Z” drugs.
The other well known drug of this class is Immovane, the generic name of which is Zopiclone. These drugs are marketed as an alternative to the more traditional benzodiapenes (benzos) , of which Rohypnol and Valium are the most commonly known.
Benzos were found to be highly addictive and dependency syndrome became widespread. Ironically, benzos were initially marketed as being less addictive than barbiturates. Although less dangerous in overdose, they proved to be possibly more addictive than barbiturates.
There is a high amount of controversy about the potential for dependency on Zolpidem, and indeed they are habit forming. More alarming are some bizarre side-effects, such as amnesia (memory loss) and behaviours that occur whilst asleep. In Australia they are considering re-scheduling Zolpidem because of some tragic deaths that have occurred whilst people have been under the influence. These include jumping from balconies and motor vehicle accidents whilst the victim was in an hypnotic trance. Other reported behaviours include eating whilst asleep, talking and walking whilst asleep, as well as re-arranging entire living rooms!
Due to the known dependency problems, Zolpidem is clinically recommended for usage usually for a maximum of two weeks. I don’t know how long you have been taking them for, nor at what dosage, but if it has been for a significant amount of time, it is vital that you approach a suitable medical professional to help you withdraw from the drug. When drug tolerance and physical dependence to zolpidem has developed, treatment usually entails a gradual dose reduction over a period of months in order to minimise withdrawal symptoms which can resemble those seen during benzodiazepine withdrawal. It is essential you not attempt to do this on your own.
Most medical professional are highly understanding of the process of dependency and should be non-judgmental of you. I do caution you though that some medical practitioners are prone to over-prescribing and may encourage you to substitute one drug for another. This is not recommended unless that drug part of the withdrawal process and you and your medical practitioner are clear and in agreement about the withdrawal schedule and ultimate date of complete cessation.
If it is simply a physical dependency that you have, this should be sufficient. However, if there is an element of addiction involved as well, it is vital you go about seeking help for that as well. Addiction is distinct from mere dependency in a number of ways: addiction is a progressive disease that follows a distinct pattern and ultimately leads to extreme consequences, including physical, financial, emotional, spiritual, professional etc. and yet still being unable to stop unassisted. It also implies that the progressive loss of control is permanent and that only complete abstinence from all mood and mind altering substances will lead to a full and lasting recovery. As you go about coming off the Zolpidem with the help of your doctor, you will soon know if addiction is present: you will find yourself unable to stick to the prescribed dosage; you will find yourself being dishonest with your health professional and loved ones; you will find yourself thinking about the drug frequently throughout the day and may even start planning to see other doctors to prescribe more pills for you without your primary doctor’s knowledge. You would be doing these things despite your better judgment, and because of the inner conflict this presents, you would start justifying this behavour in all sorts of ways. These are some clues that the problem is more than just a dependency and at that stage, it would be vital to seek help from an addictions specialist, such as ourselves at Harmony Clinic, or someone we recommend. Addictions treatment is very specific and requires a specialised programme of treatment and subsequent support.
With regards to your insominia, please be aware that coming off Zolpidem can lead to rebound insomnia and although uncomfortable, may require a willingness on your part to go through it. There are some natural substances, such as melatonin, that can help restore a natural sleep pattern, which is available at most pharmacies and health food stores.
However, you may well have a sleep disorder, which is why you were prescribed the pills in the first place. Talk to your doctor about sleep therapy, sleep hygiene and sleep clinics. These are great resources to re-establish a natural sleep pattern.
I hope this helps, and please feel free to call me at any time should you have further questions,
Head of Admissions | Harmony Addictions Clinic
021 790 7779
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal
advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.